IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this paper

Perfect Competition

  • Khan, M. Ali Khan

In his 1987 entry on ‘Perfect Competition’ in The New Palgrave, the author reviewed the question of the perfectness of perfect competition, and gave four alternative formalisations rooted in the so-called Arrow-Debreu-Mckenzie model. That entry is now updated for the second edition to include work done on the subject during the last twenty years. A fresh assessment of this literature is offered, one that emphasises the independence assumption whereby individual agents are not related except through the price system. And it highlights a ‘linguistic turn’ whereby Hayek’s two fundamental papers on ‘division of knowledge’ are seen to have devastating consequences for this research programme.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: https://mpra.ub.uni-muenchen.de/2202/1/MPRA_paper_2202.pdf
File Function: original version
Download Restriction: no

Paper provided by University Library of Munich, Germany in its series MPRA Paper with number 2202.

as
in new window

Length:
Date of creation: 2007
Date of revision:
Handle: RePEc:pra:mprapa:2202
Contact details of provider: Postal:
Ludwigstraße 33, D-80539 Munich, Germany

Phone: +49-(0)89-2180-2459
Fax: +49-(0)89-2180-992459
Web page: https://mpra.ub.uni-muenchen.de

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. M. Khan & Kali Rath & Yeneng Sun, 2006. "The Dvoretzky-Wald-Wolfowitz theorem and purification in atomless finite-action games," International Journal of Game Theory, Springer;Game Theory Society, vol. 34(1), pages 91-104, April.
  2. Bernard Cornet & Jean Marc Bonnisseau, 2009. "Existence of Equilibria with a Tight Marginal Pricing Rule," WORKING PAPERS SERIES IN THEORETICAL AND APPLIED ECONOMICS 200908, University of Kansas, Department of Economics, revised Dec 2009.
  3. Brown, Donald J & Robinson, Abraham, 1975. "Nonstandard Exchange Economies," Econometrica, Econometric Society, vol. 43(1), pages 41-56, January.
  4. Mas-Colell, Andreu, 1986. "The Price Equilibrium Existence Problem in Topological Vector Lattice s," Econometrica, Econometric Society, vol. 54(5), pages 1039-53, September.
  5. repec:dau:papers:123456789/5451 is not listed on IDEAS
  6. Volij, Oscar & Serrano, Roberto, 2000. "Walrasian Allocations Without Price-Taking Behavior," Staff General Research Papers Archive 5168, Iowa State University, Department of Economics.
  7. FORGES, Françoise & MINELLI, Enrico & VOHRA, Rajiv, 2001. "Incentives and the core of an exchange economy: a survey," CORE Discussion Papers 2001043, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  8. Khan, M Ali, 1999. " The Mordukhovich Normal Cone and the Foundations of Welfare Economics," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 1(3), pages 309-38.
  9. Khan, M. Ali, 1988. "Ioffe's normal cone and the foundations of welfare economics: An example," Economics Letters, Elsevier, vol. 28(1), pages 15-19.
  10. Roberto Serrano & Rajiv Vohra & Oscar Volij, 1999. "On the Failure of Core Convergence in Economies with Asymmetric Information," Economic theory and game theory 011, Oscar Volij.
  11. V. Martins-da-Rocha, 2004. "Equilibria in large economies with differentiated commodities and non-ordered preferences," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 23(3), pages 529-552, March.
  12. William Geller, 1986. "An Improved Bound for Approximate Equilibria," Review of Economic Studies, Oxford University Press, vol. 53(2), pages 307-308.
  13. Herves-Beloso, Carlos & Moreno-Garcia, Emma & Yannelis, Nicholas C., 2005. "An equivalence theorem for a differential information economy," Journal of Mathematical Economics, Elsevier, vol. 41(7), pages 844-856, November.
  14. M. J. Farrell, 1959. "The Convexity Assumption in the Theory of Competitive Markets," Journal of Political Economy, University of Chicago Press, vol. 67, pages 377.
  15. Khan, M. Ali & Vohra, Rajiv, 1984. "Equilibrium in abstract economies without ordered preferences and with a measure space of agents," Journal of Mathematical Economics, Elsevier, vol. 13(2), pages 133-142, October.
  16. Sun, Yeneng & Yannelis, Nicholas C., 2007. "Perfect competition in asymmetric information economies: compatibility of efficiency and incentives," Journal of Economic Theory, Elsevier, vol. 134(1), pages 175-194, May.
  17. M Ali Khan & Yeneng Sun, 1996. "Non-Atomic Games on Loeb Spaces," Economics Working Paper Archive 374, The Johns Hopkins University,Department of Economics, revised Aug 1996.
  18. Vohra, Rajiv, 1992. "Marginal Cost Pricing under Bounded Marginal Returns," Econometrica, Econometric Society, vol. 60(4), pages 859-76, July.
  19. Bernard Cornet & Mihaela Topuzu, 2005. "Existence of equilibria for economies with externalities and a measure space of consumers," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 26(2), pages 397-421, 08.
  20. Tourky, Rabee & Yannelis, Nicholas C., 2001. "Markets with Many More Agents than Commodities: Aumann's "Hidden" Assumption," Journal of Economic Theory, Elsevier, vol. 101(1), pages 189-221, November.
  21. Donald J. Brown, 1972. "Existence of a Competitive Equilibrium in a Nonstandard Exchange Economy," Cowles Foundation Discussion Papers 342, Cowles Foundation for Research in Economics, Yale University.
  22. KHAN , M. Ali & SUN, Yeneng, 1997. "On Loeb measures spaces and their significance for non-cooperative game theory," CORE Discussion Papers 1997012, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  23. Koopmans, Tjalling C, 1974. "Is the Theory of Competitive Equilibrium With It?," American Economic Review, American Economic Association, vol. 64(2), pages 325-29, May.
  24. R.J. Aumann & S. Hart (ed.), 1994. "Handbook of Game Theory with Economic Applications," Handbook of Game Theory with Economic Applications, Elsevier, edition 1, volume 2, number 2.
  25. Khan, M. Ali & Rashid, Salim, 1978. "A limit theorem for an approximate core of a large but finite economy," Economics Letters, Elsevier, vol. 1(4), pages 297-302.
  26. Gabszewicz, Jean J. & Shitovitz, Benyamin, 1992. "The core in imperfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 15, pages 459-483 Elsevier.
  27. repec:dau:papers:123456789/6273 is not listed on IDEAS
  28. Anderson, Robert M., 1991. "Non-standard analysis with applications to economics," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 39, pages 2145-2208 Elsevier.
  29. D. K. Foley, 1967. "Lindahl's Solution and the Core of an Economy with Public Goods," Working papers 3, Massachusetts Institute of Technology (MIT), Department of Economics.
  30. M Ali Khan & Yeneng Sun, 1996. "Non-Cooperative Games with Many Players," Economics Working Paper Archive 382, The Johns Hopkins University,Department of Economics.
  31. Chris Shannon., 1994. "Increasing Returns in Infinite Horizon Economies," Economics Working Papers 94-232, University of California at Berkeley.
  32. Jackson, Matthew O. & Manelli, Alejandro M., 1997. "Approximately Competitive Equilibria in Large Finite Economies," Journal of Economic Theory, Elsevier, vol. 77(2), pages 354-376, December.
  33. Anderson, Robert M., 1992. "The core in perfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 14, pages 413-457 Elsevier.
  34. Peter Hammond, 1995. "Four Characterizations Of Constrained Pareto Efficiency In Continuum Economies With Widespread Externalities," The Japanese Economic Review, Japanese Economic Association, vol. 46(2), pages 103-124, 06.
  35. Starr, Ross M, 1969. "Quasi-Equilibria in Markets with Non-Convex Preferences," Econometrica, Econometric Society, vol. 37(1), pages 25-38, January.
  36. Balder, Erik J., 2000. "Incompatibility of Usual Conditions for Equilibrium Existence in Continuum Economies without Ordered Preferences," Journal of Economic Theory, Elsevier, vol. 93(1), pages 110-117, July.
  37. Sun, Yeneng & Yannelis, Nicholas C., 2007. "Core, equilibria and incentives in large asymmetric information economies," Games and Economic Behavior, Elsevier, vol. 61(1), pages 131-155, October.
  38. Donald J. Brown & M. Ali Khan, 1977. "An Extension of the Brown-Robinson Equivalence Theorem," Cowles Foundation Discussion Papers 444, Cowles Foundation for Research in Economics, Yale University.
  39. Khan, M Ali, 1974. "Some Remarks on the Core of a "Large" Economy," Econometrica, Econometric Society, vol. 42(4), pages 633-42, July.
  40. Yeneng Sun, 1999. "The complete removal of individual uncertainty: multiple optimal choices and random exchange economies," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 14(3), pages 507-544.
  41. Khan, M. Ali & Vohra, Rajiv, 1985. "On the existence of lindahl equilibria in economies with a measure space of non-transitive consumers," Journal of Economic Theory, Elsevier, vol. 36(2), pages 319-332, August.
  42. Mas-Colell, Andreu & Zame, William R., 1991. "Equilibrium theory in infinite dimensional spaces," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 34, pages 1835-1898 Elsevier.
  43. Zame, William R. & Noguchi, Mitsunori, 2006. "Competitive markets with externalities," Theoretical Economics, Econometric Society, vol. 1(2), pages 143-166, June.
  44. Shapley, L S, 1975. "An Example of a Slow-Converging Core," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 16(2), pages 345-51, June.
  45. FORGES, Françoise & HEIFETZ , Aviad & MINELLI, Enrico, . "Incentive compatible core and competitive equilibria in differential information economies," CORE Discussion Papers RP 1555, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  46. Bonnisseau, J.M., 2000. "The Marginal Pricing Rule in Economies with Infinitely Many Commodities," Papiers d'Economie Mathématique et Applications 2000.47, Université Panthéon-Sorbonne (Paris 1).
  47. Starrett, David A., 1972. "Fundamental nonconvexities in the theory of externalities," Journal of Economic Theory, Elsevier, vol. 4(2), pages 180-199, April.
  48. Charalambos Aliprantis & Monique Florenzano & Rabee Tourky, 2006. "Production equilibria," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00092809, HAL.
  49. Noguchi, Mitsunori, 2005. "Interdependent preferences with a continuum of agents," Journal of Mathematical Economics, Elsevier, vol. 41(6), pages 665-686, September.
  50. Tjalling C. Koopmans, 1961. "Convexity Assumptions, Allocative Efficiency, and Competitive Equilibrium," Journal of Political Economy, University of Chicago Press, vol. 69, pages 478.
  51. Filipe Martins-da-Rocha, V., 2003. "Equilibria in large economies with a separable Banach commodity space and non-ordered preferences," Journal of Mathematical Economics, Elsevier, vol. 39(8), pages 863-889, November.
  52. Robert M. Anderson & M. Ali Khan & Salim Rashid, 1982. "Approximate Equilibria with Bounds Independent of Preferences," Review of Economic Studies, Oxford University Press, vol. 49(3), pages 473-475.
  53. Cornet, B., 1984. "Existence of equilibria in economies with increasing returns," CORE Discussion Papers 1984007, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  54. Khan, M. Ali & Sun, Yeneng, 1999. "Non-cooperative games on hyperfinite Loeb spaces1," Journal of Mathematical Economics, Elsevier, vol. 31(4), pages 455-492, May.
  55. Hart, Sergiu, 2002. "Values of perfectly competitive economies," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 3, chapter 57, pages 2169-2184 Elsevier.
  56. Armstrong, Thomas E. & Richter, Marcel K., 1986. "Existence of nonatomic core-walras allocations," Journal of Economic Theory, Elsevier, vol. 38(1), pages 137-159, February.
  57. Lionel W. McKenzie, 2005. "Classical General Equilibrium Theory," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262633302, December.
  58. Joseph M. Ostroy & Louis Makowski, 2001. "Perfect Competition and the Creativity of the Market," Journal of Economic Literature, American Economic Association, vol. 39(2), pages 479-535, June.
  59. Anderson, Robert M, 1978. "An Elementary Core Equivalence Theorem," Econometrica, Econometric Society, vol. 46(6), pages 1483-87, November.
  60. Ali Khan, M. & Peck, N. T., 1989. "On the interiors of production sets in infinite dimensional spaces," Journal of Mathematical Economics, Elsevier, vol. 18(1), pages 29-39, February.
  61. Aloisio Araujo & V. Martins-da-Rocha & Paulo Monteiro, 2004. "Equilibria in reflexive Banach lattices with a continuum of agents," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 24(3), pages 469-492, October.
  62. Ali Khan, M. & Rashid, Salim, 1982. "Approximate equilibria in markets with indivisible commodities," Journal of Economic Theory, Elsevier, vol. 28(1), pages 82-101, October.
  63. Avallone, Anna & Basile, Achille, 1998. "Liapunov-Richter theorem in B-convex spaces," Journal of Mathematical Economics, Elsevier, vol. 30(1), pages 109-118, August.
  64. Otani, Yoshihiko & Sicilian, Joseph, 1977. "Externalities and problems of nonconvexity and overhead costs in welfare economics," Journal of Economic Theory, Elsevier, vol. 14(2), pages 239-251, April.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:2202. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.